Cosmetic dermatology

Hair darkening a side effect of dementia drugs


The cholinesterase inhibitor drugs used to slow cognitive decline in people with dementia may also have a hair-darkening side effect, clinicians in NSW report.

Doctors working at a geriatric clinic in Sydney have noted the unusual side effect after following up anecdotal reports from patients and carers that hair darkening occurred in rey haired people who used anti-Alzheimer’s drugs  for extended periods.

In a review of 62 patients with Alzheimer disease being treated at a Sydney memory clinic, clinicians found that 24 (39%) had darkening of grey hair following long term use of anti-cholinesterase drugs such as donepezil, galantamine or rivastigmine.

The most common site of hair darkening was the occipital region (71% of patients with hair darkening) and the effects was seen more often in female (17/37, 46%) compared to male patients (7/25, 28%), they report in the Australasian Journal of Dermatology.

The patients were all of Chinese ethnicity and had an average age of 79.3 years, according to study lead author Professor Daniel KY Chan a senior staff specialist and director of Aged Care and Rehabilitation at the University of NSW.

For patients with hair darkening, the mean duration of anticholinesterase drug use was 4.5 years (range 0.5 – 9 years), and the darkening was noticed after an average of 1.75 years of use. There appeared to be no difference in rates of hair darkening between the drugs donepezil (18/47, 38%), galantamine (5/11, 46%) and rivastigmine (1/4, 25%). respectively.

The hair darkening effect was also seen in the parietal region for 3 (12.5%) patients and in the frontal region and multiple regions for two patients (8%) respectively.

However, while greying hair is thought to be due to a decrease in the number of active melanocytes in the hair bulb of the hair follicles, the patients with hair darkening showed no difference in melanin concentration of the darkened hair in cases when compared to hair from a control group of patients with dark hair of patients who had not been on cholinesterase inhibitors.

Professor Chan and colleagues said the finding was unusual as hair darkening had not previously been reported with cholinesterase inhibitors. This might be because hair darkening was a gradual effect that occurred over many years, and patients were being seen by different doctors who would not notice the gradual changes, especially as it was not a reported side effect of this drug class.

Possible mechanisms include increased production of melanin due to activation of melanocytic stem cells or stimulation of melanogenesis, they suggested.

They also highlighted one report from a patient who said that the darkened hair persisted with only gradual fading for several years after stopping cholinesterase inhibitor use.

“Darkening of grey hair may be perceived by some patients as a favourable side effect of treatment and therefore may be explored for cosmetic use in the future,” they concluded.

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic